Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 40, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2014, 4:14 PM CDT for Walton County, Florida. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2014, 4:14 PM CDT (21:14 UTC)
- Expired
- Apr 5, 2014, 5:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:20 PM CDT | TSTM WND DMG | 5 Ese Deerland, FL | LIGHT POLE BLOWN DOWN AT STORE SOUTH OF I-10 AT MM70. |
| Apr 5, 4:20 PM CDT | HAIL 1 | 5 Ese Deerland, FL | QUARTER SIZE HAIL REPORTED AT STORE JUST SOUTH OF I-10 AT MILE MARKER 70. |
| Apr 5, 4:40 PM CDT | HAIL 1 | 2 N Piney Grove, FL | FRIEND OF A SPOTTER ESTIMATED NICKEL TO QUARTER SIZE HAIL ON HIGHWAY 83 NORTH OF DE FUNIAK SPRINGS. DELAYED REPORT FROM SATURDAY STORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
014
WUUS52 KTAE 052114
SVRTAE
FLC131-052200-
/O.NEW.KTAE.SV.W.0040.140405T2114Z-140405T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
414 PM CDT SAT APR 5 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF DE FUNIAK SPRINGS...
* UNTIL 500 PM CDT
* AT 409 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED 20 MILES WEST OF DE FUNIAK SPRINGS...OR NEAR
KILLINGSWORTH CROSSROADS...AND MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POND
CREEK...MOSSY HEAD...FOX HILL...OAKWOOD HILLS...ALPINE HEIGHTS...
LIBERTY...PLEASANT RIDGE...CLUSTER SPRINGS...SAND HILL...DE FUNIAK
SPRING AIRPORT...PINEY GROVE...GLENDALE...CENTER RIDGE...
EUCHEEANNA...ARGYLE...PLEASANT HILL AND UNION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3078 8639 3081 8639 3088 8604 3070 8603
3065 8603 3064 8603 3063 8604 3062 8640
3078 8640
TIME...MOT...LOC 2114Z 256DEG 29KT 3071 8641
$$
42-DVD1 follow-up statement
554
WWUS52 KTAE 052144
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM CDT SAT APR 5 2014
FLC131-052154-
/O.CAN.KTAE.SV.W.0040.000000T0000Z-140405T2200Z/
WALTON FL-
444 PM CDT SAT APR 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WALTON COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS...ALTHOUGH PEA SIZE HAIL
REMAINS POSSIBLE.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.
LAT...LON 3078 8639 3081 8639 3088 8604 3070 8603
3065 8603 3064 8603 3063 8604 3062 8640
3078 8640
TIME...MOT...LOC 2144Z 256DEG 29KT 3077 8614
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:37 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 5, 1:37 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT Sat Apr 5 2014
...Severe thunderstorms possible Monday...
.Near Term [Through Today]...
A quasi-stationary front extended from roughly just west of Savannah
SWWD to near Cape San Blas this Saturday afternoon. This front
may pivot to become more in line with north Florida overnight with
convection concentrated along and north of the boundary mainly due
to isentropic ascent. Will show PoPs tapered from slight to low end
chance along the coast to likely from near the I-10 corridor
northward. Rainfall amounts are generally expected to range from
0.50" - 0.75" over our northern tier zones to just a few hundredths
along the coast. Min temps will be in the upper 50s north to lower
60s south.
.Short Term [Tonight Through Monday]...
The latest NWP guidance is largely unchanged since Friday, except
for slowing down the timing of Monday's squall line. On Sunday and
Sunday night a warm front (currently the quasi-stationary front
bisecting our forecast area) will translate slowly northward. This
will shift the heaviest and most concentrated rain northward into
central AL & GA. On Monday morning a pre-frontal squall line
(or perhaps multiple bands of storms) will move into our western zones
(i.e. west of the Chattahoochee/Apalachicola River), then exit
east of our region Monday Night or early Tuesday. The large scale
environment still appears conducive for at least isolated severe
thunderstorms. High values of vertical wind shear, Q-G forcing,
and deep layer moisture appear supportive of damaging wind gusts
and isolated tornadoes along a convective band(s) that may be quite
"LEWPy". The main limiting factor, at least from a synoptic
standpoint, will be CAPE. Consensus MLCAPE values are generally
around 500 J/kg in the warm sector, limited primarily by poor mid
tropospheric lapse rates. However, severe weather climatology
suggests that such marginal instability can be compensated for
when shear values are very high. Additionally, if there are breaks
in the clouds there could be pockets of enhanced CAPE.
Tuesday promises to be a much quieter day behind the cold front. The
GFS and ECMWF do show some light QPF associated with a strong short
wave trough rounding the base of the eastern CONUS longwave trough,
but such features rarely amount to much in our region. 1000-850 mb
thicknesses will decrease by 30-40 meters between Monday and
Tuesday, so we expect an end to our recent stretch of above-average
temperatures as highs only reach the upper 60s (Albany and Dothan
region) to mid 70s (Cross City region).
.Long Term [Monday Night Through Saturday]...
The deep long wave trough over the eastern CONUS will quickly lift
out into the Atlantic Tuesday night and Wednesday, followed by a
period of mostly zonal flow over the Gulf Coast. The weather will be
fair. Temperatures, especially at night, will start off below
average, then return to average levels later in the period.
&&
.Aviation...
[Through 18Z Sunday] The unsettled weather pattern continues with
a stalled front across the area. We will see generally MVFR to IFR
cigs with occasional MVFR vsbys through the TAF cycle. Also,
included convective tempo groups (and possibly some brief gusty
winds) at TLH, ECP, and VLD to start the 18z package. Otherwise,
we can expect periods of showers and possibly TSTMS at any time
through the period.
&&
.Marine...
Light winds & relatively low seas will continue into Sunday morning,
then increase Sunday afternoon through Monday as a strong cold front
approaches from the west. Advisory conditions are possible, as are
severe storms during the day on Monday as a strong squall lines
moves east through the marine area.
&&
.Fire Weather...
No Fire Weather concerns are expected during the next several days.
&&
.Hydrology...
At this time all of the area rivers are below flood stage. Many of
these rivers remain at elevated stages, still falling from rainfall
about a week ago. Rain chances will be on the increase this weekend
and into Monday before a cold front pushes through the area. In
general, heavier rainfall amounts are expected further north - over
southern Alabama and southwest Georgia - or roughly along and north
of a Crestview to Camilla to Alapaha line. A general 1 to 2 inches
of rain is expected over most of the area, with 2 to 3 inches north
of the aforementioned line. Isolated totals perhaps up to 4 or 5
inches will be possible across the northern and northwest parts of
the area. This will be sufficient to cause rises on most area
rivers, and a few could reach flood stage by early next week.
For the latest river stages and forecasts, please visit:
http://water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 61 81 62 81 59 / 60 50 20 80 70
Panama City 63 74 67 75 59 / 40 50 30 80 50
Dothan 59 75 64 76 53 / 70 70 40 80 40
Albany 59 75 62 80 53 / 70 80 30 80 60
Valdosta 61 83 63 81 59 / 60 50 10 70 80
Cross City 60 83 62 82 63 / 20 20 10 50 80
Apalachicola 63 74 66 75 59 / 30 30 20 80 60
&&
.TAE Watches/Warnings/Advisories...
FL...High Rip Current Risk until 11 PM CDT this evening for Coastal
Bay.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...BARRY
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...BARRY
MARINE...FOURNIER
FIRE WEATHER...BARRY
HYDROLOGY...MCDERMOTT/LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 10:59 AM CDT | Rip Current Statement | TAE | Bay | 12 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.